• Quote of the Day
    "Who looks outside, dreams; who looks inside, awakes."
    Carl Jung, posted by Daniel
More threads by Vinton

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
I'm trying to sort things out and need some help.

OK! Was diagnosed with cyclothymia in 82 and was put on lithium in 88. At that time I saw a new psychiatrist who diagnosed me a cyclothymic disorder , took me off lithium and put me on clonazepam . I saw him for 5 years.

Since 2000 I've been tapering off clonazepam and not taking any other meds.

So during the summer of 2005 I started 37.5 effexor to relieve anxiety and went up to 75 mgs. Last fall went up to 112.5 and started to feel like hell and later went up to 150 mgs.

Spring 2007 I started to get suicidal thoughts and in April was referred again and was put on Epival, straterra for ADHD which I presumed I had from childhood experience.


So I'm now at 150 effexor,100 mg of straterra and 750 mgs of epival.

SOOOOO:

From what I've read, yes I'm cyclothimic or even bipolar II.
During the period of tapering ( 2000-2006 ) it was hell and the anxiety was so severe that for days I could not even get out of the house and sometimes no sleep for 2-3 days. Getting off benzo is a nightmare...sites like Benzo.org.uk support thousands of people around the world..

This said ;When I took the effexor the anxiety went down but I had bigger highs and the downs went down to a point of suicidal thoughts.

Could the effexor be the cause??
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,524
Points
113
I could have sworn I answered this a while back in another thread... however, here goes...

Was diagnosed with cyclothymia in 82 and was put on lithium in 88. At that time I saw a new psychiatrist who diagnosed me a cyclothymic disorder, took me off lithium and put me on clonazepam . I saw him for 5 years.

As an aside, that seems like an odd choice - did he confirm the previous diagnosis or add any new ones?

Since 2000 I've been tapering off clonazepam and not taking any other meds.

So during the summer of 2005 I started 37.5 effexor to relieve anxiety and went up to 75 mgs. Last fall went up to 112.5 and started to feel like hell and later went up to 150 mgs.

Spring 2007 I started to get suicidal thoughts and in April was referred again and was put on Epival, straterra for ADHD which I presumed I had from childhood experience.

So I'm now at 150 effexor,100 mg of straterra and 750 mgs of epival.

From what I've read, yes I'm cyclothimic or even bipolar II.

During the period of tapering ( 2000-2006 ) it was hell and the anxiety was so severe that for days I could not even get out of the house and sometimes no sleep for 2-3 days. Getting off benzo is a nightmare...sites like Benzo.org.uk support thousands of people around the world..

That's not strictly true. It depends on the individual, the medication, how the tapering is done, and what other medications or coping skills the individual has available to deal with the anxiety that benzodiazepines are prescribed to treat.

When I took the effexor the anxiety went down but I had bigger highs and the downs went down to a point of suicidal thoughts.

Could the effexor be the cause??

The cause of what? If you are truly bipolar or cyclothymic, then in the absence of a mood stabilizer, an SSRI/SNRI can trigger hypomanic or manic states. However, I was under the impression that you were still taking a mood stabilizer.

It's unlikely that Effexor would trigger depression. It's used to treat depression.
 

Daniel

Forum Supporter
Administrator
Joined
Aug 5, 2004
Messages
22,085
Points
113
It's unlikely that Effexor would trigger depression. It's used to treat depression.

Yeah, in my own experience with unipolar depression, no antidepressant has caused or triggered depression. The only way I can see anything like that happening would be if the drug caused a side-effect that could affect one's depression. For example, a side-effect of feeling tired all the time could potentially worsen an existing depression, but such a side-effect would ordinarily be quite noticeable.
 

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
In reference to benzodiazepine withdrawal, Dr. Heather Ashton of Britain has spent over 25 years doing research with the psychiatry division of the Royal Victoria Infirmary in Newcastle. In 2004 I translated her manual in French on ''How they work and how to withdraw".

A high percentage of people can withdraw easily but many people have to go through hell . I was in contact with many of them. Also clinics have been provided across the country supporting people withdrawing.

As for the effexor, the only med I was taking was clonazepam . I was put on effexor at 150 mgs. If this can cause an hypomania episode
I presume that the depressive episode would follow even with the effexor.
That was last spring and in May I was given Epival. and after straterra.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,524
Points
113
In reference to benzodiazepine withdrawal, Dr. Heather Ashton of Britain has spent over 25 years doing research with the psychiatry division of the Royal Victoria Infirmary in Newcastle. In 2004 I translated her manual in French on ''How they work and how to withdraw".

A high percentage of people can withdraw easily but many people have to go through hell . I was in contact with many of them. Also clinics have been provided across the country supporting people withdrawing.

Not a high percentage. As I said, it depends on which benzodiazepine, to begin with. The stronger ones like valium and librium are more problematic but with the medications and doses more commonly used today (clonazepam, lorazepam) the majority of people can taper off without great difficulty.

As for the effexor, the only med I was taking was clonazepam . I was put on effexor at 150 mgs. If this can cause an hypomania episode, I presume that the depressive episode would follow even with the effexor.

No. That's not how it works.

That was last spring and in May I was given Epival. and after straterra.

The epival is a mood stabilizer. If that isn't working very well for you, you should get back to your doctor. There are other options, including lamotrigine and lithium.
 

QRCode

QR Code

Top Bottom